Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 101, NWS Memphis, TN

May 29, 2015DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 29, 2015, 3:41 PM CDT for DeSoto County, Mississippi. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2015, 3:41 PM CDT (20:41 UTC)
Expired
May 29, 2015, 3:56 PM CDT
In force
15 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 47 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS54 KMEG 292041
SVRMEG
MSC033-292115-
/O.NEW.KMEG.SV.W.0101.150529T2041Z-150529T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT FRI MAY 29 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 415 PM CDT

* AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERNANDO...
  MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHAVEN...OLIVE BRANCH...HORN LAKE...HERNANDO...ALDEN...JAGO...
  NESBIT AND PLUM POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8983 3483 8994 3483 9002 3499 9006
TIME...MOT...LOC 2041Z 177DEG 25KT 3488 8999 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
099 
WWUS54 KMEG 292056
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT FRI MAY 29 2015

MSC033-292106-
/O.CAN.KMEG.SV.W.0101.000000T0000Z-150529T2115Z/
DESOTO MS-
356 PM CDT FRI MAY 29 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DESOTO COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3499 8983 3483 8994 3483 9002 3499 9006
TIME...MOT...LOC 2054Z 177DEG 25KT 3499 9000 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:18 PM CDT, 23 minutes earlier.

Area forecast discussion, May 29, 3:18 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT FRI MAY 29 2015

.DISCUSSION...
DIURNALLY DRIVEN THUNDERSTORMS ARE ONGOING ACROSS THE MIDSOUTH.
CONVECTIVE TEMPERATURES ARE IN THE 82-84 RANGE VERY CLOSE TO
CURRENT READINGS...SO ADDITIONAL DEVELOPMENT IS LIKELY OVER THE
NEXT FEW HOURS.

OVER THE NEXT 12 HOURS OR SO A MIDLEVEL TROUGH WILL SHIFT OUT OF
THE PLAINS AND BEGIN TO INFLUENCE THE WEATHER ACROSS THE MIDSOUTH.
AS A RESULT...CONVECTION IS EXPECTED TO BE MUCH MORE WIDESPREAD
LATE TONIGHT AND TOMORROW. STORMS WILL LIKELY DEVELOP AND OR MOVE
INTO THE AREA AROUND MIDNIGHT...INCREASING IN COVERAGE AND
INTENSITY DURING THE MORNING...AND BECOMING THERMODYNAMICALLY
ENHANCED TOMORROW AFTERNOON. WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...BUT ARE CERTAINLY POSSIBLE. DAMAGING WIND WOULD BE THE
MOST LIKELY MODE OF SEVERE WEATHER. DUE TO THE RECENT RAIN AND
WITH PRECIPITABLE WATER VALUES OVER 1.5 INCHES...LOCALIZED
FLOODING DUE TO HEAVY RAIN IS ALSO A CONCERN. TEMPERATURES WILL BE
SLIGHTLY COOLER OVER THE WEEKEND DUE TO LOWER THICKNESSES AND
ABUNDANT CLOUD COVER. WE CURRENTLY HAVE HIGHS IN THE LOW 80S...BUT
WE MAY SEE AREAS STRUGGLE TO GET OUT OF THE 70S WHERE CLOUD COVER
IS THICKEST AND OR SHOWERS/THUNDERSTORMS KEEP CONDITIONS FROM
WARMING. THE TROUGH AXIS SHOULD BE ORIENTED ALONG THE MISSISSIPPI
RIVER SUNDAY. AS A RESULT...EXPECT THE HIGHEST RAIN/THUNDERSTORM
CHANCES IN WEST TENNESSEE AND NORTH MISSISSIPPI.

GUIDANCE IS IN POOR AGREEMENT NEXT WEEK...THE ECMWF IS MORE
PROGRESSIVE WHILE THE GFS PINCHES OFF THE TROUGH DEVELOPING A
CUTOFF LOW TO THE SOUTH OF OUR AREA. TEMPERATURES SHOULD BE
SLIGHTLY COOLER THAN NORMAL EARLY NEXT WEEK...AND RAIN CHANCES
SHOULD DIMINISH.

FOR THE MIDDLE INTO THE LATER PART OF THE WORK WEEK...TEMPERATURES
WILL TREND WARMER...BACK INTO THE LOW TO MIDDLE 80S. GUIDANCE IS
IN POOR AGREEMENT...BUT AT THIS TIME IT DOES NOT LOOK LIKE ANY
ORGANIZED WEATHER SYSTEMS ARE IN THE WORKS AFTER MIDWEEK.

30

&&

.AVIATION...

18Z TAF UPDATE

CIGS SHOULD BECOME VFR OUTSIDE OF THUNDERSTORMS THROUGH THIS
EVENING AT ALL SITES...WITH TEMPORARY REDUCTIONS TO CIGS/VSBYS IN
STORMS. STORMS SHOULD DIMINISH THIS EVENING WITH LOSS OF DAYTIME
HEATING. WINDS WILL REMAIN LIGHT FROM THE SOUTH/SOUTHEAST TODAY.

LOWER STRATUS WILL AGAIN BUILD LATER TONIGHT WITH IFR CIGS
EXPECTED AT ALL SITES EXCEPT KJBR. SHOWERS AND THUNDERSTORMS WILL
ALSO REDEVELOP AT KJBR AND POTENTIALLY KMEM LATER TONIGHT AND
CONTINUE INTO SATURDAY MORNING. SOUTHERLY WINDS SHOULD INCREASE
LATER TONIGHT TO AROUND 10 KTS.

SCATTERED STORMS AGAIN CAN BE EXPECTED ACROSS THE TAF SITES ON
SATURDAY MORNING WITH SLOWLY IMPROVING CIGS. SOUTH/SOUTHWEST WINDS
WILL REMAIN BRISK AT 10 KTS OR GREATER.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 29, 2:48 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI MAY 29 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
248 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DAMAGING WINDS AND
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 29, 3:11 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT FRI MAY 29 2015

MSZ001-008-292045-
TATE MS-DE SOTO MS-
311 PM CDT FRI MAY 29 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR...

NORTHWESTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN DE SOTO COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 311 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR HERNANDO...MOVING NORTH AT 30 MPH.

PEOPLE IN NORTHWESTERN TATE AND SOUTHEASTERN DE SOTO COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3468 8986 3469 9012 3487 9011 3487 8982
TIME...MOT...LOC 2011Z 181DEG 28KT 3476 9000

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:11 PM CDTSpecial Weather StatementMEGDeSoto34 min
May 29, 3:20 PM CDTSevere Thunderstorm WarningMEGDeSoto25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.